Thursday, November 3, 2011


As you’ve read my last several posts about my medications, youSaga Lives On probably think the discussion has run its course. Not quite so fast. Until I get my medications settled, I’m likely to have plenty to say yet!! As I still endure some of the effects of coming off not only Tramadol and Lortab, but coming off both at the same time, I’m not very happy with the way this has transpired. Similarly, I’m not happy to be facing this colder weather without some help. So, I blog on about the culprits in this situation.

First of all, the neurologist: He knew that I had been taking both medications for years. For all he knew, I was desperately taking maximum doses instead of minimal to moderate dosages. If what I’ve been going through in the form of withdrawal is any indication, God help those who are heavier users trying to go off the stuff. Anyway, it sure would have been nice if the neurologist would have warned me or offered me some help. I suppose he didn’t think I’d give the narcotics up, so he didn’t bother. I hope that isn’t the case but I have little else to explain it. I don’t know whether I feel abandoned or like I was sent to slay a dragon with a pea shooter. Meanwhile, I still have my unused “suicide” medication sitting next to me. For new readers, that is what I call the Gabapentin that I’m supposed to take two tablets of three times a day. The reason I’ve labeled it such is because the warning on the medication says: “You should know that your mental health may change in unexpected ways and you may become suicidal (thinking about harming or killing yourself or planning or trying to do so.” Calling it “suicide” medication might be a little too uncharacteristically negative of me, but right now I’m not sure I’d take a Milky Way candy bar if the neurologist prescribed it!!

Secondly, there is my family doctor’s office. I’m still giving the doctor the benefit of the doubt and presume the communication problem is in the bureaucracy of the office. However, I know this kind of poor communication happens to a lot of people and doctors shouldn’t tolerate it from their staffs. As life often presents itself, I have an appointment with my family doctor in two weeks. We’ll have a nice chat then. Meanwhile, if his office would have answered my questions about me going off the Tramadol and Lortab, and going onto Gabapentin, I could have been spared my “cold turkey” drama. Since I followed the neurologist’s admonitions while waiting to get it confirmed by my family doctor, well, I had some unnecessary troubles. Surely, my doctor would have helped me come off them correctly… if he agreed for me to come off them at all. It’s too late though; I’m not inclined to go back onto them until and unless there’s no other way.

Thirdly, there is myself. When things were getting a bit tough, Eileen suggested (several times) that I take a dose to help ease the pain in my arm and the withdrawal. She didn’t use the word “withdrawal” and the word never really entered my head until I was through the worst of it. I suppose it is because the arm pain and stomach pain can make me rather ill. I wish I would have thought of and researched “withdrawal” much earlier than what I did. As usual, I should have listened to Eileen instead of finding a fine time to follow the neurologist’s directive: “Stop taking the Tramadol and Lortab.” Nevertheless, it shouldn’t be left to patients to research and double check their doctor’s pharmaceutical advice. I instinctively don’t like taking medications and I guess I was a bit jubilant in the opportunity to get rid of two medications that were adversely interacting with each other while adding one that didn’t interact adversely with any of them. Only later did I find out what it was that the neurologist wanted me to take instead… and what going off the medications would be like.

Well, life goes on but prescription drugs are pretty serious things to be inattentive about. Chalk it up to another lesson learned at the hand of my doctors.

UPDATE: After another rough night, I decided to write a letter to my family doctor. Tomorrow morning I’ll deliver the letter his office. It’s a very gentle letter as I continue to give the doctor the benefit of the doubt, but it makes the point. I’ll let you know what happens.

No comments:

Post a Comment